New York, 2007

Flash Flood in New York, June 3, 2007

June 3, 2007 · NWS BTV · 1 event in 1 county or zone

A weak disturbance interacted with a moderately unstable airmass across St. Lawrence county during the afternoon of the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak disturbance interacted with a moderately unstable airmass across St. Lawrence county during the afternoon of the 3rd. This resulted in the development of numerous showers and thunderstorms, which remained stationary across portions of St. Lawrence county and produced 3 to 6 inches of rain. This heavy rainfall resulted in flash flooding of a few local roads and State Route 812 near Balmat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 3, 3:57 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 3, 3:57 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
457 PM EDT SUN JUN 3 2007

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING WITH LOCALLY HEAVY RAINFALL ACROSS PORTIONS OF ST.
LAWRENCE COUNTY AND THE NORTHERN ADIRONDACKS. BY LATER TONIGHT
INTO MONDAY...MOISTURE AND WIDESPREAD PRECIPITATION ASSOCIATED
WITH THE REMNANTS OF TROPICAL STORM BARRY...WILL PUSH NORTHWARD
INTO THE REGION. THIS WILL BRING WIDESPREAD RAINFALL TO THE AREA
DURING THIS PERIOD...WHICH COULD BE LOCALLY HEAVY MONDAY AFTERNOON.
THE RAIN WILL TAPER OFF MONDAY NIGHT...THEN REGENERATE IN THE FORM
OF SHOWERS AND THUNDERSTORMS AGAIN ON TUESDAY...AS A SURFACE COLD
FRONT AND UPPER LEVEL LOW PRESSURE APPROACH FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MAIN CONCERN THROUGH EARLY TONIGHT IS POTENTIAL FOR LOCALIZED
FLOODING WITH SLOW MOVING CONVECTIVE STORMS ACROSS SOUTHERN ST.
LAWRENCE COUNTY AND IN THE ADIRONDACKS. THE MOST WIDESPREAD
ACTIVITY THROUGH 2020Z HAS OCCURRED IN SRN ST. LAWRENCE
COUNTY...WITH KTYX ESTIMATED RAINFALL OF 5-6 INCHES IN A SMALL
FOOTPRINT BETWEEN HARRISVILLE AND WEST FOWLER. THESE AMOUNTS
EXCEED THE SMALL BASIN FLASH FLOOD GUIDANCE FOR THIS AREA...AND
HAS PROMPTED A FLASH FLOOD WARNING. OTHER SLOW MOVING STORMS
ACROSS THE REMAINDER OF THE NORTHERN ADIRONDACKS ALSO POSE SOME
CONCERN...GIVEN SLOW NWWD STORM MOTIONS THRU THE REMAINDER OF THIS
EVENING.

REGIME IS ENTIRELY DIFFERENT ALONG/EAST OF THE GREEN MTNS...WHERE
LOW-LVL STRATUS AND MARINE AIR ASSOCIATED WITH SFC RIDGE ACROSS
ME/NH HAS WEDGED IN. SKIES WILL REMAIN MOSTLY CLOUDY TO CLOUDY IN
EAST OF THE GREEN MTNS THROUGH THE OVERNIGHT HRS. FOG WILL LIKELY
DEVELOP BY LATE THIS EVENING IN THE CT RIVER VALLEY...AND
GRADUALLY DEVELOP WWD INTO CENTRAL VT TOWARD MIDNIGHT. THE THREAT
FOR RAIN SHOWERS WILL GRADUALLY INCREASE TONIGHT WITH SCT -SHRA
ALONG THE VT/MA BORDER MOVING NWD ACROSS SRN/CENTRAL VT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
VERY COMPLEX FORECAST THROUGH THE SHORT TERM FORECAST PERIOD. MAIN
FEATURE OF INTEREST FOR MONDAY IS THE LARGE EXTRATROPICAL
LOW...WHICH EVOLVED FROM THE REMNANTS OF T.S. BARRY...WITH MID-LVL
VORT CENTERED OVER FAR ERN NC AT 20Z. BROAD PRECIPITATION SHIELD
EXTENDS NWD INTO NRN NJ LATE THIS AFTERNOON...AND WILL SHIFT NWD
INTO OUR REGION DURING THE DAY MONDAY. HAVE INDICATED CATEGORICAL
POPS FOR ALL AREAS EXCEPT FAR WRN ST. LAWRENCE COUNTY MONDAY
AFTERNOON. HAVE ALSO INCLUDED MENTION OF HVY RAINFALL FROM THE
ADIRONDACKS EWD ACROSS VT...WITH 1-2 INCHES POSSIBLE...ESPECIALLY
ACROSS THE ERN SLOPES OF THE ADIRONDACKS AND ALONG THE SPINE OF
THE GREEN MTNS. WITH SELY LOW-LEVEL FLOW...EXPECT TO SEE SOME WIND
GUSTS TO 40 MPH 9-15Z MONDAY ALONG THE WRN SLOPES OF THE GREEN
MTNS...ESPECIALLY BEFORE HEAVIER PRECIPITATION MOVES INTO THE
AREA. ALSO...WITH SELY LOW-LEVEL FLOW...WE CAN EXPECT TO SEE SOME
SHADOWING EFFECTS IN THE CHAMPLAIN VLY AND NE KINGDOM OF VT WITH
REDUCED RAINFALL AMOUNTS IN THESE AREAS /PERHAPS AS LOW AS A HALF
INCH...AS OPPOSED TO 1-2 INCHES/.

MONDAY NIGHT...MID-LEVEL TROUGH LIFTS NORTH OF THE REGION BUT LOW-
LEVEL FLOW REMAINS SOUTHERLY. BELIEVE CONSIDERABLE LOW CLOUDINESS
WILL REMAIN WITH PATCHY FOG DEVELOPMENT DURING MONDAY NIGHT.

ON TUESDAY...A COLD FRONT WILL TRACK FROM WEST TO EAST ACROSS THE
NORTH COUNTRY. THIS SYSTEM APPEARS FAIRLY STRONG BASED ON LATEST
GUIDANCE...WITH 850MB 0C LINE MOVING INTO NRN NY DURING TUESDAY
NIGHT. WITH AT LEAST WEAK INSTABILITY IN ADVANCE OF THE
FRONT...EXPECT TO SEE SCATTERED SHOWERS AND THUNDERSTORMS AS THE
COLD FRONT MOVES THRU THE AREA. WITH MORE TIME TO DESTABILIZE WITH
DAYTIME HEATING...BELIEVE TSTM ACTIVITY WILL BE MORE WIDESPREAD
AND STRONGEST ACROSS VT PORTION OF THE FORECAST AREA. CLEARING
SKIES WITH COOLER AND LESS HUMID CONDITIONS WILL TAKE PLACE
TUESDAY NIGHT. LOOK FOR LOW TEMPERATURES TUESDAY NIGHT MAINLY IN
THE 40S...WITH A FEW 30S IN THE NRN ADIRONDACKS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
LATEST MDL GUIDANCE SHOWS CHANGE IN PRECIP ADVANCE OF NEXT SYSTEM
INTO REGION. CWA WILL MAINLY BE UNDER SFC RIDGE FROM LATE MORNING
WED INTO FRIDAY MORN. SOME LINGERING -RW FOR NE VT PSSBL AS SYSTEM
FROM WEEKEND FINALLY EXITS TO THE CANADIAN MARITIMES. W/ RIDGE
SEEMING MORE IN PLACE THAN PREV RUNS...THIS WILL FORCE FRNT/LOW
FROM GREAT LKS REGION NE WARD INTO ONTARIO. THIS WILL LIMIT IMPACT
OF PRECIP THRU CWA INTO SAT MORN AS MOST OF DYNAMICS WILL STAY N
AND W OF CWA. HAVE KEPT MENTION OF WRAP-AROUND SHOWERS IN FOR MOST
OF CWA ON SAT MORN. WK RIDGE BUILDS OVER CWA FOR SAT NGT AS
ANOTHER SYSTEM FORECASTED TO SKIRT CWA SUN...MAINLY AFFECTING
SOUTHERN ZONES. WILL HIGHLIGHT W/ CHANCE POPS FOR -RW FOR NOW AND
WAIT FOR CONSISTENCY IN EVENT. USED HPC GUIDANCE FOR TEMPS AND
ADJUSTED AS NEEDED FOR CURRENT MDL PLACEMENT OF UPCOMING SYSTEMS.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
FOR THE FIRST 24 HOURS THROUGH 06Z MONDAY...FORECAST AREAS WILL
SEE MAINLY VFR TO MVFR COND DUE TO HZ/FG AT 4-5SM AND CEILINGS BLW
3KFT AT TIMES. SOME TS/CB PSSBL THRU 00Z MAINLY FROM THE CHAMP
VALLEY WESTWARD. RESTRICTION FOR CVLY EASTWARD IS PRESENCE OF LOW
CLD DECK AT BKN015-BKN025. CEILINGS WILL SLOWLY LWR TO NEAR IFR BY
12Z MON AS TROP REMNANTS WORK NORTHWARD INTO THE CWA. RAIN WILL
BEGIN TOWARDS MON MORNING AS A RESULT AND WILL SLOWLY DECR VSBY TO
2-3SM BY 18Z MON. WINDS WILL CONT TO BE LGT/VAR TO NEAR LGT FROM
THE S AT 5-10KTS(ESPECIALLY AFT 00Z MON)...EXCEPT IN KMSS WHERE
WINDS WILL REMAIN ENE 5-15 KTS. HIR TRRN WILL BE OBSCD THRU FIRST
24 HRS.

18Z MONDAY THROUGH WEDNESDAY...TROPICAL MOISTURE REMNANTS CONT TO MOV
NORTH ALONG THE COAST TO BRING STEADIER RAIN TO OUR AREA INTO
MONDAY NGT WITH OCNL IFR CONDS...BEFORE TAPERING OFF TO SHWRS WITH
MVFR CONDS TUES. THEREAFTR...SFC HI BUILDS ACRS ERN US WITH
DRYING CONDS BY MIDDAY ON WED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BANACOS/GM
NEAR TERM...BANACOS
SHORT TERM...BANACOS
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jun 3, 4:12 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
512 AM EDT SUN JUN 3 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-040915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
512 AM EDT SUN JUN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON.
SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.

RAIN FROM THE REMNANTS OF TROPICAL DEPRESSION BARRY WILL MOVE INTO
THE REGION AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN FROM THE REMNANTS OF TROPICAL DEPRESSION BARRY WILL BE OVER
THE REGION ON MONDAY. RAIN MAY BE HEAVY AT TIMES DURING THE DAY ON MONDAY.
THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON.

A COLD FRONT WILL MOVE INTO THE REGION ON TUESDAY BRINGING MORE
SHOWERS AND THUNDERSTORMS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WGH

In the hours before

Special weather statement, Jun 3, 1:19 PM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
219 PM EDT SUN JUN 3 2007

NYZ029>031-034-087-032200-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...STAR LAKE...SARANAC LAKE...
TUPPER LAKE...DANNEMORA...LAKE PLACID...OGDENSBURG...POTSDAM...
GOUVERNEUR
219 PM EDT SUN JUN 3 2007

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
THE ADIRONDACKS OF NORTHERN NEW YORK...AS WELL AS SOUTHERN PORTIONS
OF THE SAINT LAWRENCE VALLEY IN NEW YORK...THROUGH 6PM. ANY STORMS
THAT DEVELOP DURING THIS TIME WILL BE SLOW MOVING AS THEY PUSH
WEST NORTHWEST...AND MAIN CONTAIN SMALL HAIL ALONG WITH HEAVY
DOWNPOURS.

JN
Special weather statement, Jun 3, 1:47 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
247 PM EDT SUN JUN 3 2007

NYZ029-087-032000-
SOUTHEASTERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...STAR LAKE...OGDENSBURG...POTSDAM...
GOUVERNEUR
247 PM EDT SUN JUN 3 2007

AN AREA OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN
PORTION OF SAINT LAWRENCE COUNTY IN NEW YORK...THROUGH 400 PM.
THESE STORMS ARE MOVING VERY SLOWLY TO THE WEST NORTHWEST. YOU CAN
EXPECT VERY HEAVY DOWNPOURS WITH STORMS...ALONG WITH SMALL HAIL
AND WIND GUSTS TO 30 TO 40 MPH. SOME OF THE TOWNS THAT WILL BE
AFFECTED BY THESE STORMS ARE FULLERVILLE...NORTH AND SOUTH
HAMMOND...EDWARDSVILLE...RICHVILLE...EDWARDS...FINE AND STAR LAKE.

JN
Special weather statement, Jun 3, 3:24 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
424 PM EDT SUN JUN 3 2007

NYZ027-030-031-034-032300-
NORTHERN FRANKLIN-SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
INCLUDING THE CITIES OF...MALONE...SARANAC LAKE...TUPPER LAKE...
DANNEMORA...LAKE PLACID
424 PM EDT SUN JUN 3 2007

...HEAVY DOWNPOURS EXPECTED OVER PORTIONS OF ESSEX AND FRANKLIN COUNTIES
IN NEW YORK...

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE SPREADING FROM
SOUTHEAST TO NORTHWEST ACROSS ESSEX AND FRANKLIN COUNTIES OF NEW YORK
THROUGH 700 PM TONIGHT. DUE TO THE SLOW MOVEMENT OF THE SHOWERS
AND STORMS...HEAVY DOWNPOURS CAN BE EXPECTED. RAINFALL AMOUNTS UP
TO AN INCH OF RAIN CAN OCCUR IN A VERY SHORT PERIOD OF TIME. WATCH
FOR HAZARDOUS TRAVEL CONDITIONS IN AND AROUND THESE STORMS. IN
ADDITION...SUDDEN RISES ON SMALLER RIVERS AND STREAMS CAN ALSO BE
EXPECTED ACROSS PORTIONS OF ESSEX AND FRANKLIN COUNTIES OF NEW
YORK LATE THIS AFTERNOON AND EVENING.

EVENSON

The radar

The Ft Drum radar (KTYX), 59 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Lawrence

When
June 3, 5:30 PM EST to 6:30 PM EST
Where
St. Lawrence County, Balmat
Cause
Heavy Rain
Property damage
$25,000
Reported by
Department of Highways
Coordinates
44.250, -75.400

State Route 812 and other local roads around Balmat were under water due to heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34959.